Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

I was taking ibuprofen for about 10 years. It was

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5175 Questions
Question
I was taking ibuprofen for about 10 years. It was being prescribed to me mainly for lumbar spine. My new primary care doctor took me off it, even though I have documented right shoulder, neck, lower back, and knee issues. My questions are:

After taking ibuprofen for a long period is still effective or helpful for treating pain, and etc...?

Could it be harmful to the liver over a extended period of time?

While be treated at another clinic, a doctor made the statement," I'm surprised after taking ibuprofen for so long, I'm surprised your stomach is not messed up." Can ibuprofen be harmful to your stomach over period of time?

I'm sure my primary care doctor is acting in my best interest and I trust my primary care doctor, but I still have pain (it's not chronic). The total/ complete reason why I was taking off of it was not explained to me.

Basically, my question is can ibuprofen damage your liver, stomach, and lose it's effectiveness over an extended period of time. And since I was taking off of it, I shouldn't purchase over the counter pain relievers?

That was my last question, thanks.
Wed, 7 Feb 2018 in Kidney Conditions
 
 
Answered by Dr. Nishad BN 2 hours later
Brief Answer:
Taking ibuprofen for long term is not recommended.

Detailed Answer:
Hi Sir

Thank you for asking HCM

I have gone through your query with diligence. Taking ibuprofen for long term is not recommended. It can damage kidneys and stomach. Do renal function test to rule out any kidney damage.
If you have chronic pain then i would suggest narcotic pain relievers like tramadol. If that is not helping then morphine.
Physiotherapy should be considered before taking narcotic pain relievers.
Avoid over the counter pain relievers also.

Let me know if anything not clear.
I am happy to help you.
Thanks.
Above answer was peer-reviewed by
 
Follow-up: I was taking ibuprofen for about 10 years. It was 36 minutes later
Hello Dr. XXXXXXX

Thanks for your response. You didn't comment on if it affects the liver. Can it also affect the liver. I will request the renal function test.

Thanks again
 
 
Answered by Dr. Nishad BN 1 hour later
Brief Answer:
Ibuprofen doesn't gives any liver problems.

Detailed Answer:
Welcome again.

Thank you for your follow up query.

Ibuprofen doesn't gives any liver problems. It is even safe in liver disease if there is no coagulation problems. So no need to worry about liver.

Thanks.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor